NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

When opening a sterile pack on a table, which flap is opened first?

  1. AThe flap furthest away from you
  2. BAny flap, as long as you wear sterile gloves
  3. CThe flap nearest to you
  4. DThe flap on your dominant side
2.Nursing fundamentalsHard

A patient asks for a same-sex nurse for intimate care because of their religious beliefs. What should the nurse do?

  1. AAgree, but only if the patient has a written note from a religious leader
  2. BTell the patient they must accept whoever is on duty
  3. CRefuse, as all nurses are equally qualified
  4. DArrange it where possible and record the preference in the care plan
3.Infection control & patient safetyMedium

How should a portable oxygen cylinder be kept in a patient’s room?

  1. ASecured upright in a stand or holder
  2. BPlaced next to a heater to keep it warm
  3. CLying loose on the floor beside the bed
  4. DLaid on the bed next to the patient
4.Infection control & patient safetyHard

A nurse teaches new parents how to cope with an infant’s crying. Which statement shows a need for further teaching?

  1. A“I can call a friend or family member to help when I am tired.”
  2. B“I will check whether he is hungry, wet or too warm.”
  3. C“If he won’t stop crying, a quick shake will get his attention.”
  4. D“If I get frustrated, I will put him safely in the crib and take a short break.”
5.Prioritization & delegationMedium

A patient with asthma has two inhalers: a corticosteroid and salbutamol (albuterol). Which statement shows a need for further teaching?

  1. A“I will use my steroid inhaler when I have a sudden attack.”
  2. B“I will use my steroid inhaler every day, even when I feel well.”
  3. C“I will rinse my mouth after using the steroid inhaler.”
  4. D“I will carry my salbutamol inhaler with me.”
6.Prioritization & delegationHard

An infant is choking and cannot cry or breathe. Which technique is correct?

  1. AA blind finger sweep of the mouth
  2. BAbdominal thrusts, as in adults
  3. CHolding the infant upside down by the feet
  4. DBack blows and chest thrusts
7.Clinical nursingMedium

A patient is admitted with cellulitis of the leg. Why might the nurse mark the edge of the redness on the skin?

  1. ATo mark the site for an injection
  2. BTo monitor whether the infection is spreading or improving
  3. CTo show the surgeon exactly where to make the incision
  4. DTo help the patient find the sore area
8.Clinical nursingHard

An older patient has fallen several times since starting a new medicine. Which drug group is most likely to contribute?

  1. ALubricating eye drops
  2. BBenzodiazepine sleeping tablets
  3. CEmollient creams applied to the legs
  4. DVitamin D supplements
9.Lab values & electrolytesMedium

A patient's potassium is 7.0 mEq/L. Which ECG change would the nurse expect?

  1. AProminent U waves
  2. BDelta waves before the QRS
  3. CTall, peaked T waves
  4. DFlattened T waves
10.Lab values & electrolytesHard

The nurse teaches a patient with thrombocytopenia (platelets 25 × 10³/µL) about home safety. Which statement shows a need for further teaching?

  1. A"I'll use a soft-bristled toothbrush"
  2. B"I'll take aspirin if I get a headache"
  3. C"I'll blow my nose gently, not forcefully"
  4. D"I'll use an electric razor to shave"
11.PharmacologyMedium

How long does it take, approximately, for a drug given at regular intervals to reach a steady state?

  1. A1 half-life
  2. B4 to 5 half-lives
  3. CIt depends only on the dose size
  4. D10 half-lives
12.PharmacologyHard

Methotrexate for rheumatoid arthritis is taken once a week. A patient mistakenly takes the same dose every day. What is the main danger?

  1. ASevere hypertension from fluid retention
  2. BHypoglycaemia because methotrexate strongly stimulates insulin release
  3. CBone marrow suppression and mucositis from methotrexate toxicity
  4. DThe arthritis gets worse because of drug tolerance
13.Med-surg: cardiovascular & respiratoryMedium

A patient is starting doxazosin, an alpha-blocker, for hypertension. Which advice is most important?

  1. AAvoid all potassium-containing foods
  2. BStop it suddenly if the heart rate rises after the first few doses
  3. CTake the first dose at bedtime, as dizziness and fainting can occur
  4. DTake it with a large glass of grapefruit juice to improve absorption
14.Med-surg: cardiovascular & respiratoryHard

A ventilated patient is coughing, and the high-pressure alarm sounds. Coarse sounds are heard over the trachea. What should the nurse do first?

  1. ADeflate the endotracheal tube cuff fully
  2. BAssess the patient and suction if secretions are present
  3. CIncrease the tidal volume on the ventilator to overcome it
  4. DTurn the alarm off and reassess the patient in an hour
15.Med-surg: neuro, endocrine & renalMedium

Which signs suggest rejection of a kidney transplant?

  1. AA rash on the face after sun exposure
  2. BA cough, wheeze and a runny nose with sneezing
  3. CMore urine, a falling creatinine and weight loss
  4. DLess urine, a rising creatinine and a tender graft
16.Med-surg: neuro, endocrine & renalHard

Three days after a stroke, a patient with dysphagia on a modified diet has a temperature of 38.2 °C (100.8 °F), a respiratory rate of 24/min and crackles at the right lung base. What should the nurse do?

  1. AGive paracetamol (acetaminophen) and continue the modified diet as before
  2. BRecord the findings and recheck them at the next routine observation
  3. CSuspect aspiration pneumonia, stop oral intake and escalate for review
  4. DEncourage more fluids by mouth to treat the fever
17.Med-surg: GI, perioperative & oncologyMedium

Which early symptoms suggest local anaesthetic systemic toxicity?

  1. AMild itching of the feet the next day
  2. BA red rash only at the injection site, with no other symptoms
  3. CIncreased hunger and thirst over several hours, with a dry mouth
  4. DTingling around the mouth, a metallic taste and tinnitus
18.Med-surg: GI, perioperative & oncologyHard

During a nerve block, a patient reports a metallic taste and ringing in the ears, then has a seizure. Besides calling for help and supporting the airway, which specific treatment is given?

  1. AIV lipid emulsion
  2. BIV naloxone
  3. CIV glucose 50%
  4. DIV dantrolene
19.Maternity & obstetric nursingMedium

When performing the first Leopold manoeuvre, what is the nurse trying to identify?

  1. AWhether the head has entered the pelvis
  2. BWhich fetal part lies in the fundus
  3. CThe amount of amniotic fluid
  4. DWhich side the fetal back lies on
20.Maternity & obstetric nursingHard

A term newborn has rapid breathing at 2 hours after a caesarean without labour. Saturation is normal, there is no fever and the chest X-ray shows fluid in the fissures. What is the most likely diagnosis?

  1. AMeconium aspiration syndrome
  2. BTransient tachypnoea of the newborn
  3. CNeonatal pneumonia with sepsis
  4. DRespiratory distress syndrome of prematurity
21.Pediatric nursingMedium

After a cardiac catheterisation through the femoral artery, which assessment is essential?

  1. APulse, colour, warmth and sensation of the leg below the puncture site
  2. BBowel sounds, abdominal girth and stool colour every 15 minutes for the first hours
  3. CPupil size and reaction every 15 minutes
  4. DUrine specific gravity at every void
22.Pediatric nursingHard

A child with sickle cell disease has new chest pain, cough, fever and an oxygen saturation of 90%. What should the nurse suspect?

  1. AA mild cold
  2. BAnxiety about being in hospital
  3. CAcute chest syndrome, an emergency
  4. DNormal pain from a limb crisis
23.Mental health nursingMedium

What should a patient on clozapine be taught to report immediately?

  1. AFever, sore throat or other signs of infection
  2. BIncreased saliva at night
  3. CMild drowsiness after the evening dose
  4. DA wish to eat more
24.Mental health nursingHard

A patient in a manic episode starts taking off her clothes in the busy day room. What is the most appropriate action?

  1. ACalmly cover her and guide her to her room or a quiet area
  2. BTell her loudly in front of everyone that she must stop
  3. CAsk the other patients to ignore her and carry on
  4. DCall security to remove her from the ward
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C97.6 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 97.6 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

97.6 °F
T = °C
26.Nursing math & unit conversionsHard
¾ cup? mL1 tsp? mL1½ tbsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes ¾ cup of tea, 1 tsp of cough syrup, 1½ tbsp of liquid supplement. Using the equivalents given, find the total oral intake V in mL.

1 cup = 8 fl oz = 240 mL1 tsp = 5 mL1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
15 kg5 mg/kg/day2× per dayD = ? mg

A patient weighs 15 kg. The prescribed dose is 5 mg/kg per day, given in 2 equal doses. How many milligrams D are given per dose?

15 kg5 mg/kg/day2× per day
D = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 700 units of a drug that comes as 5000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

700 units5000 units/mL
V = mL
29.IV infusion ratesMedium
500 mL10 gtt/mL8 h? gtt/min

Infuse 500 mL over 8 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL8 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
2 g500 mL? mL/h0.5 mg/min

A bag contains 2 g of a drug in 500 mL. The order is 0.5 mg per minute. At what rate R do you set the pump, in mL/h?

2 g/500 mL0.5 mg/min
R = mL/h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftmilk200 mLjelly100 mLIV infusion75 mL/h × 12 hIV antibiotic2 × 50 mLurine275 mLurine325 mLurine150 mLurine150 mLwound drain100 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

milk: 200 mLjelly: 100 mLIV infusion: 75 mL/h × 12 hIV antibiotic: 2 × 50 mL
I = mL
32.IV fluids & fluid balanceHard
500 mL→ 50 mL/hstart 12:00ttotal​ = ? h80 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 12:00 at 80 mL/h. After 3 hours the rate is changed to 50 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL80 mL/h · 3 h50 mL/h
t = h
33.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes only to pressure (a painful stimulus), makes only incomprehensible sounds such as moaning and shows as the best motor response: withdraws the limb from pressure (normal flexion). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 99% on room air, blood pressure 142/86 mmHg, pulse 88/min, alert, temperature 34.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 99%airSBP 142HR 88AT 34.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: A · The flap furthest away from you

Why this is the answer

Opening the far flap first means the nurse never reaches across the exposed sterile contents. The side flaps follow, and the nearest flap is opened last.

Answer

A · The flap furthest away from you
2.Nursing fundamentals

Answer: D · Arrange it where possible and record the preference in the care plan

Why this is the answer

Respecting such preferences supports dignity and trust. The nurse arranges it whenever possible, records it and explains if it cannot be met in an emergency.

Answer

D · Arrange it where possible and record the preference in the care plan
3.Infection control & patient safety

Answer: A · Secured upright in a stand or holder

Why this is the answer

Oxygen cylinders are under high pressure and can be damaged or cause injury if they fall. They are kept upright in a holder or cart, away from heat and flames.

Answer

A · Secured upright in a stand or holder
4.Infection control & patient safety

Answer: C · “If he won’t stop crying, a quick shake will get his attention.”

Why this is the answer

Shaking an infant can cause bleeding in the brain, permanent disability or death. Parents are taught to put the baby down safely and step away if they feel overwhelmed, and to ask for help.

Answer

C · “If he won’t stop crying, a quick shake will get his attention.”
5.Prioritization & delegation

Answer: A · “I will use my steroid inhaler when I have a sudden attack.”

Why this is the answer

Inhaled corticosteroids reduce inflammation over time and do not relieve an acute attack. Salbutamol (albuterol) is the quick-relief inhaler; rinsing after steroids helps prevent oral thrush.

Answer

A · “I will use my steroid inhaler when I have a sudden attack.”
6.Prioritization & delegation

Answer: D · Back blows and chest thrusts

Why this is the answer

For a choking infant, the nurse gives cycles of five back blows and five chest thrusts. Abdominal thrusts are not used in infants, and blind finger sweeps can push the object deeper.

Answer

D · Back blows and chest thrusts
7.Clinical nursing

Answer: B · To monitor whether the infection is spreading or improving

Why this is the answer

Marking the margin helps staff see whether the redness is spreading despite treatment, which may mean antibiotics need review. The limb is also elevated and observations monitored.

Answer

B · To monitor whether the infection is spreading or improving
8.Clinical nursing

Answer: B · Benzodiazepine sleeping tablets

Why this is the answer

Sedatives, hypnotics, antipsychotics and drugs that lower blood pressure increase falls risk. A medication review is part of every falls assessment.

Answer

B · Benzodiazepine sleeping tablets
9.Lab values & electrolytes

Answer: C · Tall, peaked T waves

Why this is the answer

Hyperkalemia first causes tall, peaked T waves, then a prolonged PR interval, loss of P waves and a wide QRS, which can lead to ventricular fibrillation or asystole. U waves and flat T waves are signs of hypokalemia.

Answer

C · Tall, peaked T waves
10.Lab values & electrolytes

Answer: B · "I'll take aspirin if I get a headache"

Why this is the answer

Aspirin irreversibly inhibits platelet function and raises the bleeding risk further in thrombocytopenia, so it and other NSAIDs are avoided unless prescribed. An electric razor, gentle nose blowing and a soft toothbrush reduce minor bleeding.

Answer

B · "I'll take aspirin if I get a headache"
11.Pharmacology

Answer: B · 4 to 5 half-lives

Why this is the answer

With repeated dosing, the level approaches steady state after about 4–5 half-lives, whatever the dose. A loading dose can be used to reach it faster.

Answer

B · 4 to 5 half-lives
12.Pharmacology

Answer: C · Bone marrow suppression and mucositis from methotrexate toxicity

Why this is the answer

Methotrexate inhibits dihydrofolate reductase. Daily dosing causes toxicity in dividing tissues such as bone marrow and gut lining, which can be fatal. Folinic acid is used as a rescue treatment.

Answer

C · Bone marrow suppression and mucositis from methotrexate toxicity
13.Med-surg: cardiovascular & respiratory

Answer: C · Take the first dose at bedtime, as dizziness and fainting can occur

Why this is the answer

Alpha-blockers can cause marked first-dose postural hypotension. Taking the first dose at bedtime and rising slowly reduces the risk of falls. They are also used for symptoms of an enlarged prostate.

Answer

C · Take the first dose at bedtime, as dizziness and fainting can occur
14.Med-surg: cardiovascular & respiratory

Answer: B · Assess the patient and suction if secretions are present

Why this is the answer

High-pressure alarms are caused by secretions, coughing, biting the tube, kinked tubing or bronchospasm. With secretions heard, suctioning is the logical first step after a quick assessment. Low-pressure alarms suggest a leak or disconnection. Alarms must never be silenced without finding the cause.

Answer

B · Assess the patient and suction if secretions are present
15.Med-surg: neuro, endocrine & renal

Answer: D · Less urine, a rising creatinine and a tender graft

Why this is the answer

Acute rejection may cause falling urine output, rising creatinine, weight gain, fever, and pain or tenderness over the graft. Many episodes are found on blood tests before symptoms appear, so regular monitoring is essential.

Answer

D · Less urine, a rising creatinine and a tender graft
16.Med-surg: neuro, endocrine & renal

Answer: C · Suspect aspiration pneumonia, stop oral intake and escalate for review

Why this is the answer

These signs suggest aspiration pneumonia, which is a common and serious complication of dysphagia. The patient needs medical review, chest assessment, oxygen if needed, and reassessment of their swallow before eating again.

Answer

C · Suspect aspiration pneumonia, stop oral intake and escalate for review
17.Med-surg: GI, perioperative & oncology

Answer: D · Tingling around the mouth, a metallic taste and tinnitus

Why this is the answer

High blood levels of local anaesthetic first cause CNS symptoms such as perioral tingling, metallic taste, tinnitus, light-headedness and confusion, then seizures and arrhythmias. The injection is stopped and help is called at once.

Answer

D · Tingling around the mouth, a metallic taste and tinnitus
18.Med-surg: GI, perioperative & oncology

Answer: A · IV lipid emulsion

Why this is the answer

These are signs of local anaesthetic systemic toxicity. The injection is stopped, help is called, the airway is secured and seizures are treated. IV lipid emulsion is the specific treatment, especially if the circulation is affected.

Answer

A · IV lipid emulsion
19.Maternity & obstetric nursing

Answer: B · Which fetal part lies in the fundus

Why this is the answer

The first Leopold manoeuvre palpates the fundus: a firm round head or a softer, irregular breech. The second finds the back and limbs, the third the presenting part and the fourth the degree of head flexion and descent.

Answer

B · Which fetal part lies in the fundus
20.Maternity & obstetric nursing

Answer: B · Transient tachypnoea of the newborn

Why this is the answer

Transient tachypnoea is common after caesarean birth without labour. Supportive care is usually enough, but infection must be considered if the baby becomes unwell or fails to improve.

Answer

B · Transient tachypnoea of the newborn
21.Pediatric nursing

Answer: A · Pulse, colour, warmth and sensation of the leg below the puncture site

Why this is the answer

After catheterisation, the nurse checks the puncture site for bleeding and the affected leg for pulses, colour, temperature and sensation to detect clotting or bleeding. The leg is kept straight for the time set by local policy.

Answer

A · Pulse, colour, warmth and sensation of the leg below the puncture site
22.Pediatric nursing

Answer: C · Acute chest syndrome, an emergency

Why this is the answer

Acute chest syndrome causes chest pain, fever, respiratory symptoms, hypoxia and new changes on the chest X-ray. It is a leading cause of death in sickle cell disease and needs urgent treatment.

Answer

C · Acute chest syndrome, an emergency
23.Mental health nursing

Answer: A · Fever, sore throat or other signs of infection

Why this is the answer

Fever, sore throat or flu-like symptoms may be the first signs of agranulocytosis and need an urgent blood count. Sedation and hypersalivation are common side effects.

Answer

A · Fever, sore throat or other signs of infection
24.Mental health nursing

Answer: A · Calmly cover her and guide her to her room or a quiet area

Why this is the answer

Disinhibition in mania can lead to embarrassment and exploitation. The nurse protects her privacy and dignity quietly and moves her to a less stimulating environment.

Answer

A · Calmly cover her and guide her to her room or a quiet area
25.Nursing math & unit conversions

Answer: T = 36.4 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

97.6 − 32 = 65.6

Multiply by 5/9

T = 65.6·5/9 = 36.44 ≈ 36.4 °C

Answer

T = 36.4 °C
26.Nursing math & unit conversions

Answer: V = 207.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

¾ cup = 0.75·240 = 180 mL
1 tsp = 1·5 = 5 mL
1½ tbsp = 1.5·15 = 22.5 mL

Add

V = 180 + 5 + 22.5 = 207.5 mL

Answer

V = 207.5 mL
27.Dosage calculations

Answer: D = 37.5 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

5·15 = 75 mg

Per dose

D = 75/2 = 37.5 mg

Answer

D = 37.5 mg
28.Dosage calculations

Answer: V = 0.14 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 700/5000 = 0.14 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.14 mL
29.IV infusion rates

Answer: R = 10 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

8·60 = 480 min

Drip rate

R = 500·10/480 = 10.42 ≈ 10 gtt/min

Answer

R = 10 gtt/min

At the bedside you round to the nearest whole drop: 10 gtt/min.

30.IV infusion rates

Answer: R = 7.5 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

2000 mg/500 mL = 4 mg/mL

Dose per hour

0.5·60 = 30 mg/h

Pump rate

R = 30/4 = 7.5 mL/h

Answer

R = 7.5 mL/h
31.IV fluids & fluid balance

Answer: I = 1300 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 200 + 100 = 300 mL
IV infusion: 75·12 = 900 mL
IV antibiotic: 2·50 = 100 mL
I = 1300 mL

Answer

I = 1300 mL
32.IV fluids & fluid balance

Answer: t = 8.2 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

80·3 = 240 mL
500 − 240 = 260 mL left

Second part

260/50 = 5.2 h

Total time

t = 3 + 5.2 = 8.2 h

Answer

t = 8.2 h

That is about 8 h 12 min, so the bag runs out at about 20:12.

33.Clinical assessment scores

Answer: severe

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes only to pressure (a painful stimulus) → 2
V: makes only incomprehensible sounds such as moaning → 2
M: withdraws the limb from pressure (normal flexion) → 4

Add

GCS = 2 + 2 + 4 = 8

Severity

GCS 8 → severe

Answer

severe
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 99% → 0
on air → 0
SBP 142 mmHg → 0
HR 88/min → 0
alert (A) → 0
T 34.8 °C → 3

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 3 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions